Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 28, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 11, 2003, 4:02 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 4:02 AM CDT (09:02 UTC)
- Expired
- May 11, 2003, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Lauderdale County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 110902 FFWHUN ALC033-077-111500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 402 AM CDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... LAUDERDALE COUNTY IN NORTHWEST ALABAMA COLBERT COUNTY IN NORTHWEST ALABAMA * UNTIL 1000 AM CDT * AT 402 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING 7 MILES SOUTH OF CHEROKEE...OR ABOUT 15 MILES WEST OF TUSCUMBIA...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED INCLUDE... CHEROKEE...FLORENCE...KILLEN...LEIGHTON...LEXINGTON...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA AND UNDERWOOD-PETERSVILLE DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3499 8807 3460 8809 3460 8754 3499 8728 $$ SS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 11, 1:27 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 11, 1:27 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 127 AM CDT SUN MAY 11 2003 1ST PERIOD FCST PROBLEM...TIMING OF COLD FRONT AND THE POSSIBILITY OF SEVERE WX. COLD FRONT ENTERING WRN TENNESSEE AT 06Z WITH NARROW BAND OF TSRA ACROSS THIS AREA. MEM WAS REPORTING MAINLY WIND DAMAGE AND HEAVY RAIN WITH THESE STORMS. OTHERWISE TEMPS OVER NRN ALABAMA WERE IN THE UPPER 70S WITH DEWPOINTS AROUND 70. VAD WINDS FROM COLUMBUS MS RADAR SHOWS 40/50 KNOTS AROUND 3000 FT WITH WEB BULB ZERO FROM BHM SOUNDING OF OVER 11000 FT. THUS LOOKS LIKE WHEN FRONT PUSHES THRU CWA SHOULD MAINLY HAVE DAMAGING WINDS. ALSO HEAVY RAIN POSSIBLE BUT AT THE MOMENT THINKING THAT THE SPEED OF THE PCPN AS IT PUSHES THRU OUR CWA...WIDESPREAD FLOODING WILL NOT BE A PROBLEM. WILL PUT MORE DETAILS IN HWO CONCERNING WIND/RAIN THREATS. ETA IS TO FAST WITH PCPN SO WILL GO WITH AVN WHICH IS NOT AS FAST BRINGING THE PCPN INTO CWA. ALL MODELS HAVE THE PCPN OUT OF CWA BY 18Z. WILL LOOK AT MORE DATA...BUT THINKING ABOUT MENTIONING PCPN ENDING EARLY THIS AFTERNOON IN ERN ZONES. SORT OF WORRIED THAT SRN END OF FRONT COULD SLOW DOWN. ATTM COLD FRONT SHOULD PUSH THRU WRN ZONES BY 12Z AND THRU THE ERN ZONES BY 18-19Z. AFTER FRONT PASSES BY THIS AFTERNOON...COOLER DRIER WEATHER FOR THE NEXT COUPLE OF DAYS. THEN SURFACE LOW OVER SRN PLAINS WILL PUSH FRONT BACK THRU CWA AS A WARM FRONT WEDNESDAY/THURSDAY. AVN HAS SURFACE LOW OVER NRN AL BY THURSDAY. THIS COULD SPELL ANOTHER FLOODING EVENT/HEAVY RAIN ON THURSDAY...STAY TUNED. AS FOR EXTENDED FCST...ONLY TWEAK TEMPS A TAD AND MADE NO OTHER CHANGES. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY... HSV 078/053 075/050 6100 MSL 077/052 074/049 6-00 .HUN...NONE SHUMWAY
Hazardous weather outlook, May 10, 9:25 PM CDT, 6 hours 37 minutes before
ALZ001>010-016-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 925 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TONIGHT THROUGH MIDDAY SUNDAY)... A COLD FRONT WILL MOVE EASTWARD ACROSS THE MID MISSISSIPPI VALLEY OVERNIGHT...AND APPROACH ALABAMA BY DAYBREAK SUNDAY. JUST AHEAD OF THIS FRONT...A BROKEN LINE OF THUNDERSTORMS WILL PUSH EASTWARD ACROSS NORTHERN ALABAMA DURING THE MORNING HOURS ON SUNDAY. AT THIS TIME...IT APPEARS THAT THE HIGHEST THREAT OF THUNDERSTORMS WILL BE ACROSS NORTHWEST ALABAMA BETWEEN 5 AM AND 10 AM...NORTH CENTRAL ALABAMA BETWEEN 7 AM AND NOON...AND NORTHEAST ALABAMA BETWEEN 9 AM AND 1 PM. A FEW OF THE THUNDERSTORMS MAY BECOME BRIEFLY SEVERE...WITH THE MAIN THREAT BEING ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...(MIDDAY SUNDAY THROUGH FRIDAY)... THE COLD FRONT WILL PUSH SOUTH AND EAST OF THE REGION BY SUNDAY AFTERNOON. A COOLER AND LESS HUMID AIRMASS WILL BUILD ACROSS THE TENNESSEE VALLEY THROUGH TUESDAY. THE NEXT STORM SYSTEM IS FORECAST TO AFFECT NORTH ALABAMA LATE WEDNESDAY THROUGH THURSDAY. PRELIMINARY INDICATIONS ARE THAT THIS SYSTEM MAY PRODUCE A PERIOD OF HEAVY RAIN ACROSS NORTHERN ALABAMA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. JTB
In the hours before
Special weather statement, May 11, 3:30 AM CDT, 32 minutes before
ALZ001>003-111000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 330 AM CDT SUN MAY 11 2003 ...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL FOR NORTHWEST ALABAMA... A LINE OF STRONG STORMS WILL ENTER EXTREME NORTHWEST ALABAMA BY 330 AM...AND WILL LIKELY AFFECT THE QUAD CITIES...LITTLEVILLE...RED BAY AND RUSSELVILLE AREAS. THIS LINE WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL AND STRONG WINDS AS IT MOVES THROUGH THE REGION. WIDESPREAD RAINFALL AMOUNTS OF UP TO ONE HALF INCH CAN BE EXPECTED THROUGH 5 AM...WITH ISOLATED AMOUNTS OF UP TO ONE INCH POSSIBLE THROUGH THIS TIME. THE HEAVY RAINFALL WILL LIKELY AGGRAVATE THE EXISTING FLOODING SITUATION ACROSS THE REGION. IN ADDITION TO HEAVY RAIN...WIND GUSTS TO 45 MPH WILL ALSO BE POSSIBLE WITH THESE STORMS. MOTORISTS SHOULD BE ALERT FOR WATER COVERED ROADWAYS AND USE CAUTION WHEN TRAVELING ACROSS THE REGION THIS MORNING. PERSONS LIVING ALONG AREA CREEKS AND RIVERS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF RISING WATER AS THE STORMS MOVE ACROSS. BRIDENSTINE
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.